Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 198, NWS Nashville, TN

September 19, 2017Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 19, 2017, 4:55 PM CDT for Bedford County, Marshall County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 4:55 PM CDT (21:55 UTC)
Expired
Sep 19, 2017, 5:45 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bedford County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS54 KOHX 192155
SVROHX
TNC003-117-192245-
/O.NEW.KOHX.SV.W.0198.170919T2155Z-170919T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
455 PM CDT TUE SEP 19 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Marshall County in Middle Tennessee...
  Western Bedford County in Middle Tennessee...

* Until 545 PM CDT

* At 455 PM CDT, a severe thunderstorm was located 11 miles north of
  Lewisburg, moving south at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Shelbyville, Lewisburg, Chapel Hill, Cornersville, Rover, Belfast,
  Farmington and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3526 8682 3532 8685 3533 8685 3550 8688
      3555 8684 3568 8682 3571 8672 3571 8668
      3569 8664 3570 8661 3538 8632 3536 8633
      3535 8641 3532 8643 3536 8649 3535 8653
      3537 8659 3533 8660 3531 8668 3525 8675
TIME...MOT...LOC 2155Z 338DEG 14KT 3562 8677 

HAIL...1.00IN
WIND...70MPH
 
$$

27
1 follow-up statement
026 
WWUS54 KOHX 192223
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
523 PM CDT TUE SEP 19 2017

TNC003-117-192245-
/O.CON.KOHX.SV.W.0198.000000T0000Z-170919T2245Z/
Marshall TN-Bedford TN-
523 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MARSHALL AND WESTERN BEDFORD COUNTIES...

At 523 PM CDT, a severe thunderstorm was located near Lewisburg,
moving south at 15 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Shelbyville, Lewisburg, Chapel Hill, Cornersville, Belfast,
Farmington and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3526 8682 3532 8685 3533 8685 3550 8688
      3555 8684 3559 8681 3565 8656 3538 8632
      3536 8633 3535 8641 3532 8643 3536 8649
      3535 8653 3537 8659 3533 8660 3531 8668
      3525 8675
TIME...MOT...LOC 2223Z 338DEG 14KT 3552 8672 

HAIL...1.00IN
WIND...70MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:52 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 19, 2:52 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
252 PM CDT Tue Sep 19 2017

.DISCUSSION...

At mid afternoon, showers and thunderstorms covered the
Cumberland Plateau, with a few stragglers to the west. The
shortwave disturbance initiating this activity will move off to
the east early this evening, and with loss of heating, the
residual showers and storms should all come to an end by 10 PM.
We have not had any severe storms, but there have been reports of
heavy downpours, frequent lightning, and small hail. Later
tonight, skies will clear, but the very muggy air will remain. So,
we expect fog development, with some dense fog, especially east
of I-65 where the heaviest rainfall has occurred.

For the remainder of the forecast, through next Tuesday, we will
be locked into a pattern of unusually warm temperatures, high
humidity, and only low sporadic chances for rain.

Beginning tomorrow, an upper level ridge will form, with an axis
from TX to the Great Lakes. As the ridge builds, it will limit
chances for isolated showers or storms to the southeast half of
our area. No major features are evident to initiate convection, so
whatever develops should occur in the heat of the afternoon.
Temperatures will climb 5-10 degrees above normal, reaching the
mid 80s to near 90, except lower 80s Plateau.

Beyond tomorrow, the ridge will gradually shift to become more
centered over the Great Lakes as it continues to control our wx.
The air mass across Mid TN will be unchanged, so we will continue
to have highs in the mid 80s to near 90, except lower 80s Plateau.
Lows will be in the 60s each night with patchy fog. A few pockets
of deeper moisture and weak disturbances may circulate around the
upper ridge. This could bring small pops at times, mainly over
our southern counties. Ultimately, this will not amount to much,
with 7 day average qpf values under one tenth of an inch.

Good news for Mid TN is that we will not be impacted by
Hurricanes Jose or Maria. Forecasts show these beasts staying
well to our east. Another bit of potentially good news is possible
weakening of the upper ridge and a shot of cooler air late next
week.

&&

.AVIATION...
18Z TAF DISCUSSION.

An organized band of showers and storms over Middle TN at 1730Z
was moving east and should impact KCSV between 18Z and 22Z as a
weak short wave moves east across the region. Elsewhere, expect
isolated to scattered storms through late afternoon with
convection diminishing rapidly by sunset. Should be some patchy
fog late tonight into early Wednesday morning before ending around
13Z or 14Z. Rain chances will be lower on Wednesday compared to
today as mid level ridging and slight drying develop across the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  89  69  90  68 /  20  20  10  10  10
Clarksville    66  89  68  89  67 /  10  10   0  10  10
Crossville     62  82  63  83  63 /  30  20  10  20  10
Columbia       66  88  67  89  66 /  20  20  10  10   0
Lawrenceburg   65  87  66  88  66 /  20  20  10  20  10
Waverly        67  88  67  89  68 /  20  10   0  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........49
Hazardous weather outlook, Sep 19, 2:56 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
256 PM CDT Tue Sep 19 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-202000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
256 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A couple of strong to briefly severe thunderstorms are possible
late this afternoon and early evening. Gusty winds and hail may
occur, along with heavy downpours and frequent lightning.

Later tonight, areas of fog will form. Some dense fog is possible,
especially east of I-65 and across the Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Special weather statement, Sep 19, 3:59 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
359 PM CDT TUE SEP 19 2017

TNZ027-059-062-192145-
Rutherford TN-Williamson TN-Davidson TN-
359 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...
NORTHWESTERN RUTHERFORD AND WILLIAMSON COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm
complex near Franklin, moving southeast at 15 mph.

Winds in excess of 40 mph and pea sized hail are possible with this
storm.

Locations impacted include...
Franklin, Smyrna, Brentwood, La Vergne, Spring Hill, Nolensville,
Forest Hills, Oak Hill, Thompson's Station, Thompsons Station,
Natchez Trace At Highway 96, Triune and Leipers Fork.

LAT...LON 3603 8713 3607 8681 3598 8651 3581 8655
      3573 8675 3582 8700
TIME...MOT...LOC 2057Z 316DEG 14KT 3589 8677

LV
Local storm report, Sep 19, 4:01 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 SE OAK HILL           36.06N  86.77W
09/19/2017  E0.88 INCH       DAVIDSON           TN   AMATEUR RADIO

            PEA TO NICKEL HAIL AT THE INTERSECTION OF ROCHELLE
            DRIVE AND OAKLEY DRIVE. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER OHX1700805

JB
Local storm report, Sep 19, 4:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             2 WSW BERRY HILL        36.11N  86.81W
09/19/2017  E0.88 INCH       DAVIDSON           TN   PUBLIC

            NICKEL HAIL REPORTED AT THE GREEN HILLS LIBRARY

&&

EVENT NUMBER OHX1700806

JB
Local storm report, Sep 19, 4:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
427 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     NASHVILLE               36.17N  86.78W
09/19/2017                   DAVIDSON           TN   EMERGENCY MNGR

            70-80 TREES DOWN IN CRIEVE HALL/OAK HILL NEIGHBORHOOD.
            SOME TREES WERE SNAPPED...OTHERS UPROOTED. ALSO POWER
            OUTAGES. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER OHX1700807

ROSE
Local storm report, Sep 19, 4:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
439 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     BRENTWOOD               36.00N  86.79W
09/19/2017                   WILLIAMSON         TN   AMATEUR RADIO

            SEVERAL 2-3 FOOT DIAMETER TREES DOWN AT INTERSECTION OF
            MARYLAND WAY AND CONTINENTAL PLACE

&&

EVENT NUMBER OHX1700808

ROSE
Special weather statement, Sep 19, 4:39 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
439 PM CDT TUE SEP 19 2017

TNZ059>062-075-192230-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
439 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...SOUTHWESTERN
RUTHERFORD...SOUTHEASTERN MAURY...SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN BEDFORD COUNTIES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Spring Hill, or 17 miles north of Lewisburg, moving
south at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Lewisburg, Spring Hill, Chapel Hill, Eagleville, Rover,
Deason, I-65 East Of Columbia, Farmington and Unionville.

LAT...LON 3573 8690 3580 8663 3558 8636 3543 8697
TIME...MOT...LOC 2139Z 338DEG 17KT 3569 8674

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:48 AM CDTSpecial Weather StatementOHXSumner42 min
Sep 19, 12:04 PM CDTSpecial Weather StatementOHXSmith, Wilson41 min
Sep 19, 2:14 PM CDTSpecial Weather StatementOHXDavidson46 min
Sep 19, 2:56 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson34 min
Sep 19, 3:28 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson32 min
Sep 19, 3:59 PM CDTSpecial Weather StatementOHXWilliamson46 min
Sep 19, 4:39 PM CDTSpecial Weather StatementOHXMarshall51 min
Sep 19, 5:43 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.